Mental health: Side effects of medicines (part 2)

Last updated: Friday, May 03, 2019

Serotonin syndrome

Medicines that boost the activity of serotonin can cause this syndrome, often when two or more are taken together but sometimes when large doses of a single serotonergic medicine are taken. The medicines causing serotonin syndrome include most antidepressants, St John’s Wort, tramadol, triptans, pethidine, and lithium. The resulting excess of serotonin causes a range of symptoms affecting muscles, mental state, and the autonomic nervous system as illustrated below:


Serotonin syndrome shares many symptoms in common with the neuroleptic malignant syndrome which, as its name suggests is caused by neuroleptic medicines. Whilst the serotonin syndrome is caused by pro-serotonin medicines, the neuroleptic malignant syndrome is caused by dopamine antagonists. This can be an important way of differentiating between the two syndromes as they both can cause symptoms such as sweating, tachycardia, and changes in mental state. Another important difference is that serotonin syndrome tends to cause muscle spasms (clonus), whilst neuroleptic malignant syndrome typically presents with extreme muscle rigidity.

________________________

At this stage of your career, you're not expected to remember all the details of the various syndromes that we've presented in these pages, but it is important to be aware that they may occur and to be on the alert for patterns of side effects when caring for patients who take medicines for mental health.